Vermont, 2010Flash Flood and Hail in Vermont, July 21, 2010
July 21, 2010 · NWS BTV · 48 events in 9 counties and zones
On July 21st, a developing surface low across the Great Lakes traveled along a stationary boundary draped across the North Country. Surface conditions became increasingly unstable during the afternoon with temperatures in the 80s and dewpoints in the 60s and lower 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.4 million
- Crop damage
- $380,000
- Events
- 48
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 21st, a developing surface low across the Great Lakes traveled along a stationary boundary draped across the North Country. Surface conditions became increasingly unstable during the afternoon with temperatures in the 80s and dewpoints in the 60s and lower 70s. More importantly, an unseasonably strong mid-atmospheric shortwave and winds aloft tracked across this region as well, which allowed for thunderstorms to develop rapidly, intensify and maintain longevity.
During the afternoon and evening, scattered to numerous thunderstorms developed traveled across northern New York and through Vermont. Several storms strengthened into supercells that produced widespread wind damage to trees, power poles and structures as well as large hail in excess of golf ball size in diameter.
Some of the communities largely affected were Milton, Colchester, Essex, Jericho, Stowe, Brookfield, Chelsea and Rutland. In addition, very heavy localized rains caused some temporary problems in many communities, but did result in washed out roads, culverts in Chelsea.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 12:36 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 21, 12:36 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT WED JUL 21 2010
.SYNOPSIS...
A STRONG UPPER AIR DISTURBANCE WILL BRING STRONG TO SEVERE
THUNDERSTORMS TO THE NORTH COUNTRY THIS AFTERNOON AND EARLY THIS EVENING.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
ALONG WITH SOME LOCALLY HEAVY RAINFALL AND HAIL. SOME SHOWERS ARE
POSSIBLE ACROSS THE ADIRONDACKS AND GREEN MOUNTAINS THURSDAY AFTERNOON.
A RIDGE OF HIGH PRESSURE WILL BE OVER THE NORTH COUNTRY THURSDAY NIGHT
THROUGH EARLY FRIDAY. A WARM FRONT WILL APPROACH THE REGION FRIDAY NIGHT
AND SATURDAY. A COLD FRONT WILL THEN MOVE THROUGH THE REGION
SATURDAY NIGHT AND EARLY SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1138 AM EDT WEDNESDAY...CONFIDENCE CONTINUES THAT WE WILL
SEE STRONG/SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS
THE REGION.
JUST A QUICK NOTE REGARDING THE SEVERE THUNDERSTORM WATCH JUST
ISSUED AND WILL BE IN EFFECT UNTIL 8PM. NO CHANGE THE THE FORECAST,
BUT REISSUED TEXT PRODUCTS TO INCLUDE WATCH HEADLINE.
SOME CONVECTION STARTING TO SHOW UP ACROSS NORTHERN NEW YORK.
SATELLITE IMAGERY SHOWING CU GETTING QUITE BUBBLY AND WITH NO REAL
CAP IN PLACE TO SPEAK OF, THINGS SHOULD BE FIRING UP HERE BY 1PM.
PREVIOUS DISCUSSION BELOW...
HAVE DONE A MINOR UPDATE TO FORECAST TO ADD IN POTENTIAL FOR
DAMAGING WIND GUSTS AND LARGE HAIL. ALSO A FEW TWEAKS TO WEATHER
GRIDS BASED ON CURRENT RADAR TRENDS.
INTIAL 12Z NAM GUIDANCE NOT SHOWING ANY MAJOR CHANGES. STILL
LOOKING LIKE A NUMBER OF THINGS ARE COMING TOGETHER TO PAVE THE
WAY FOR A SOLID SEVERE WEATHER EVENT ACROSS THE REGION THIS
AFTERNOON INTO THE EARLY EVENING. STRONG SHORTWAVE OVER THE GREAT
LAKES REGION IS ALREADY SPARKING SOME STRONG THUNDERSTORMS ACROSS
ONTARIO EVEN AT THIS EARLY HOUR. ON THE BOTTOMSIDE OF THAT
SHORTWAVE WE'VE GOT A STRENGTHENING MID AND UPPER LEVEL JET THAT
WILL BE NOSING INTO THE REGION THIS AFTERNOON. THIS WILL HELP
INCREASE THE 0-6KM SHEAR INTO THE 40-50KT RANGE WHICH IS THE SWEET
SPOT FOR ORGANIZED CONVECTION. TEMPERATURES WILL BE REACHING THE
LOWER TO MID 80S AND WITH DEWPOINTS IN THE MID TO UPPER 60S, WE
SHOULD EASILY SEE CAPES UP AROUND 2000J/KG. THUS WE SHOULD SEE
ORGANIZED CONVECTION START TO GO HERE BY 1PM.
AFTER REVIEW OF 4KM/12KM WRF AND HRRR MODELS, THINK INITIAL
CONVECTION WILL FIRE ACROSS THE EASTERN SLOPES OF THE DACKS AND
MOVE INTO VERMONT AND INTENSIFY AS THE AFTERNOON PROGRESSES.
SHORTLY THERE AFTER, ADDITIONAL CONVECTION WILL MOVE FROM ONTARIO
INTO THE SAINT LAWRENCE VALLEY AND PROVIDE A SECOND ROUND OF
THUNDERSTORMS TO VERMONT LATE IN THE AFTERNOON INTO THE EVENING.
WIND FIELDS SUGGEST STRONG LOW LEVEL TURNING, ESPECIALLY ACROSS
EASTERN AND SOUTHERN VERMONT THIS AFTERNOON INTO EARLY EVENING.
THIS MAY ALLOW MORE DISCRETE SUPERCELLS TO FORM AND THUS WE CAN'T
RULE OUT A TORNADO AS WELL. LAST SPC OUTLOOK DID HIGHLIGHT THAT
AREA AS WELL FOR SLIGHLY BIGGER TORNADO RISK.
LATEST SPC MESOSCALE DISCUSSION INDICATES THAT THE REGION WILL BE
UPGRADED TO A MODERATE RISK AND IT'S QUITE LIKELY WE'LL HAVE
SEVERE WEATHER WATCHES IN EFFECT IN THE NEAR FUTURE. HANG ON, IT'S
GOING TO BE A BUMPY AFTERNOON AND EARLY EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 433 AM EDT WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO EARLY THIS EVENING...BEFORE DIMINISHING BY MIDNIGHT.
EXPECTING AREAS OF FOG TO DEVELOP ACROSS THE REGION AFTER MIDNIGHT
TONIGHT...AS THERE WILL BE A CLOSE SPREAD BETWEEN THE TEMPERATURE
AND THE DEW POINT IN THE 60S TONIGHT. EXPECTING MAINLY FAIR
WEATHER ON THURSDAY. HOWEVER...BTV 4KM MODEL ALONG WITH THE GFS
AND NAM HINT AT SOME SHOWERS DEVELOPING ACROSS THE ADIRONDACKS AND
OVER THE GREEN MOUNTAINS AND EASTERN AND NORTHEAST VERMONT
THURSDAY AFTERNOON. HAVE GONE WITH SLIGHT CHANCE POPS FOR THURSDAY
AFTERNOON. A RIDGE OF HIGH PRESSURE WILL THEN BUILD INTO THE
REGION THURSDAY NIGHT... WITH FAIR AND DRY WEATHER EXPECTED.
FRIDAY WILL BE A MAINLY DRY AS A WEAK RIDGE OF HIGH PRESSURE WILL
BE OVER THE REGION FRIDAY MORNING. A WARM FRONT WILL APPROACH THE
REGION LATE IN THE DAY ON FRIDAY. HAVE GONE WITH JUST SLIGHT
CHANCE POPS FOR SHOWERS FRIDAY AFTERNOON.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 433 AM EDT WEDNESDAY...WARM FRONT TO MOVE ACROSS THE AREA
FRIDAY NIGHT BRINGING SHOWERS TO THE AREA. LOW PRESSURE SYSTEM AND
ASSOCIATED COLD FRONT WILL BE SLOW TO APPROACH THE FORECAST AREA
ON SATURDAY...AND FINALLY CROSS THE FORECAST AREA SATURDAY NIGHT.
UPPER LEVEL TROF WILL FOLLOW ON SUNDAY. HAVE MENTIONED CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THIS ENTIRE PERIOD. THEN HAVE A
DRY FORECAST FOR THE REST OF THE EXTENDED PORTION AS SURFACE HIGH
PRESSURE REMAINS OVER THE REGION THROUGH AT LEAST WEDNESDAY.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...ONGOING SEVERE WEATHER EVENT WITH
THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL TO BE SCATTERED
ACROSS FORECAST AREA THROUGH 00Z. STORMS SHOULD GENERALLY SUBSIDE
AFTER 00-02Z...WITH VFR CONDITIONS. TOWARD MORNING KMPV/KSLK
FORECAST IFR TO LIFR AS FOG DEVELOPS. ALSO INTRODUCED SCT012 AT
KBTV. WITH RECENT RAINFALL AND WINDS TURNING WEST THROUGH
NORTHWEST...EXPECT STRATUS DECK TO DEVELOP OVERNIGHT TOWARD
MORNING.
OUTLOOK 18Z THURSDAY THROUGH SUNDAY...18Z THU THRU 00Z SAT...VFR
UNDER HIGH PRESSURE.
00Z SAT THRU SUNDAY...MAINLY VFR WITH SCT MVFR IN SHOWERS AND
THUNDERSTORMS.
MONDAY...VFR.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...WGH
NEAR TERM...NASH
SHORT TERM...WGH
LONG TERM...NEILES
AVIATION...HANSON
Hazardous weather outlook, Jul 21, 2:45 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
345 AM EDT WED JUL 21 2010
NYZ026>031-034-035-087-VTZ001>012-016>019-220745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
345 AM EDT WED JUL 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING. THE PRIMARY THREAT WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS. HAIL AND LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
MORE SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION FRIDAY NIGHT THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
WGH
In the hours before
Special weather statement, Jul 21, 9:55 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1055 AM EDT WED JUL 21 2010
NYZ026>031-034-035-087-VTZ001>012-016>019-211700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1055 AM EDT WED JUL 21 2010
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH COUNTRY...
THUNDERSTORMS WILL RAPIDLY DEVELOP EARLY THIS AFTERNOON ACROSS
VERMONT AND NORTHERN NEW YORK. SOME OF THE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE, AND WILL BE CAPABLE OF PRODUCING STRONG
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY ALL
THUNDERSTORMS.
THUNDERSTORMS WILL COME TO AN END DURING THE EARLY EVENING ACROSS
NORTHERN NEW YORK, BUT MAY CONTINUE INTO THE MID-EVENING IN
VERMONT.
PERSONS ACROSS THE NORTH COUNTRY SHOULD PAY CLOSE ATTENTION FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND POSSIBLE SEVERE WEATHER
WARNINGS. MOVE INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.
IF YOU CAN HEAR THUNDER, YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
NASH
Special weather statement, Jul 21, 11:33 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 PM EDT WED JUL 21 2010
NYZ026-027-029-030-087-211730-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
1233 PM EDT WED JUL 21 2010
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ST. LAWRENCE
COUNTIES IN NORTHERN NEW YORK...
AT 1224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STOCKHOLM
CENTER IN SAINT LAWRENCE COUNTY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MOIRA AROUND 1245 PM...BRUSHTON AROUND 100
PM...CONSTABLE AROUND 115 PM AND BURKE CENTER AROUND 130 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4500 7476 4499 7469 4501 7464 4499 7441
4500 7403 4481 7401 4465 7485 4498 7489
4499 7487 4499 7483 4501 7478
MBHLocal storm report, Jul 21, 12:16 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
116 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG BANGOR 44.81N 74.40W
07/21/2010 FRANKLIN NY CO-OP OBSERVER
ROOF REPORTED IN ROAD VIA SCANNER REPORT. TIME
APPROXIMATE.
0100 PM TSTM WND DMG MOIRA 44.82N 74.56W
07/21/2010 FRANKLIN NY CO-OP OBSERVER
TREES DOWN VIA SCANNER REPORT
0110 PM HAIL NORTH BANGOR 44.84N 74.40W
07/21/2010 E1.00 INCH FRANKLIN NY TRAINED SPOTTER
0110 PM HAIL BANGOR 44.81N 74.40W
07/21/2010 E0.50 INCH FRANKLIN NY PUBLIC
&&Local storm report, Jul 21, 1:22 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
222 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL MORRISONVILLE 44.69N 73.55W
07/21/2010 E0.50 INCH CLINTON NY PUBLIC
0215 PM HAIL CADYVILLE 44.70N 73.63W
07/21/2010 E0.50 INCH CLINTON NY PUBLIC
0212 PM HAIL DANNEMORA 44.72N 73.72W
07/21/2010 E2.00 INCH CLINTON NY PUBLIC
0208 PM HAIL CADYVILLE 44.70N 73.63W
07/21/2010 E0.75 INCH CLINTON NY PUBLIC
0131 PM HAIL MALONE 44.85N 74.29W
07/21/2010 E0.75 INCH FRANKLIN NY PUBLIC
0130 PM HEAVY RAIN WHIPPLEVILLE 44.81N 74.26W
07/21/2010 M1.00 INCH FRANKLIN NY CO-OP OBSERVER
RAINFALL OF 0.95 INCHES IN ABOUT 30 MINUTES
0118 PM HAIL MALONE 44.85N 74.29W
07/21/2010 E0.25 INCH FRANKLIN NY PUBLIC
&&Local storm report, Jul 21, 1:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
226 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL DANNEMORA 44.72N 73.72W
07/21/2010 E0.50 INCH CLINTON NY PUBLIC
0210 PM TSTM WND DMG DANNEMORA 44.72N 73.72W
07/21/2010 CLINTON NY PUBLIC
TREE DOWN ON COUNTY ROUTE 26
&&Event by event
26 hail, 21 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Grand Isle
- When
- July 21, 1:40 PM EST
- Where
- Grand Isle County, 0.98 mi E of South Hero
- Measured
- 1 in hail
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 44.650, -73.300
Several reports of quarter size diameter hail across South Hero, including South Street where some damage to apple orchards and other crops.
Hail, Chittenden
- When
- July 21, 1:55 PM EST
- Where
- Chittenden County, 0.85 mi NE of Milton
- Measured
- 1.25 in hail
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.640, -73.110
Half-dollar size hail reported in several locations across Milton. Some minor crop damage to corn and other vegetable crops.
Thunderstorm Wind, Chittenden
- When
- July 21, 1:55 PM EST to 2:00 PM EST
- Where
- Chittenden County, 1.15 mi W of Colchester to 1.74 mi NNW of Colchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.530, -73.173
Several large branches/limbs downed by thunderstorm winds near the intersection of Routes 7 and 127. Additional scattered branches along Route 7.
Thunderstorm Wind, Chittenden
- When
- July 21, 1:55 PM EST to 2:00 PM EST
- Where
- Chittenden County, 1.15 mi W of Colchester to 1.74 mi NNW of Colchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.530, -73.173
Several large branches/limbs downed by thunderstorm winds near the intersection of Routes 7 and 127. Additional reports of downed trees, branches and limbs across Colchester Village and along Route 7 to Chimney Corners.
Hail, Chittenden
- When
- July 21, 2:00 PM EST
- Where
- Chittenden County, 3.43 mi N of Colchester to 1.24 mi NW of Colchester
- Measured
- 1 in hail
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 44.579, -73.161
Nickel to quarter size hail reported from Chimney Corners along Route 7 into Colchester Village. Some local crop damage.
Hail, Chittenden
- When
- July 21, 2:05 PM EST
- Where
- Chittenden County, 0.69 mi N of Colchester
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.540, -73.150
Dime size hail reported in Colchester Village.
Thunderstorm Wind, Chittenden
- When
- July 21, 2:05 PM EST to 2:10 PM EST
- Where
- Chittenden County, 0.85 mi SW of Essex Center
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 44.510, -73.060
Numerous trees, large branches and power lines down across Essex due to thunderstorm winds, including Chelsea, Sandhill, Old Stage roads.
Thunderstorm Wind, Chittenden
- When
- July 21, 2:05 PM EST
- Where
- Chittenden County, 0.85 mi SW of Essex Center
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 44.510, -73.060
Several reports of down trees and branches throughout Essex Center, including some of these roads...Sandhill, Route 15, Old Stage and Chelsea.
Hail, Chittenden
- When
- July 21, 2:10 PM EST
- Where
- Chittenden County, 0.85 mi SW of Essex Center to 0.98 mi NNW of Essex Center
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 44.510, -73.060
Nickel to quarter size hail reported in Essex Center toward Chapin Orchards. Moderate damage to apple and other crops.
Thunderstorm Wind, Chittenden
- When
- July 21, 2:10 PM EST
- Where
- Chittenden County, 0.49 mi E of Jericho Center
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 44.470, -72.970
Several large trees on houses in Jericho Center.
Thunderstorm Wind, Chittenden
- When
- July 21, 2:10 PM EST
- Where
- Chittenden County, 0.49 mi E of Jericho Center
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 44.470, -72.970
Several large trees on houses in Jericho Center, as well as numerous reports of trees and power lines as well as other structural damage throughout Jericho.
Hail, Addison
- When
- July 21, 2:15 PM EST
- Where
- Addison County, 0.69 mi N of Lincoln
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.110, -73.000
Quarter size hail reported in Lincoln.
Thunderstorm Wind, Addison
- When
- July 21, 2:15 PM EST
- Where
- Addison County, 0.69 mi N of Lincoln
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 44.110, -73.000
Trees and limbs down across Lincoln.
Hail, Chittenden
- When
- July 21, 2:20 PM EST
- Where
- Chittenden County, 0.69 mi N of Underhill Flats
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.530, -72.950
Nickel to quarter size hail reported.
Hail, Lamoille
- When
- July 21, 2:40 PM EST
- Where
- Lamoille County, 0.49 mi W of Stowe
- Measured
- 1 in hail
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.470, -72.690
Nickel to quarter size hail reported along Route 100 between Stowe Village and Morrisville. Wind damage reported as well.
Thunderstorm Wind, Lamoille
- When
- July 21, 2:40 PM EST to 2:45 PM EST
- Where
- Lamoille County, 1.36 mi N of Stowe to 0.94 mi S of Morrisville Stone Ar
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $75,000
- Crop damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.490, -72.681
Numerous reports of trees, large branches and power lines down along Route 100 between Stowe Village and Morrisville, including adjacent roads such as Stage Coach. Some slight structural damage to homes, barns, as well as to corn fields and other crops.
Hail, Washington
- When
- July 21, 2:40 PM EST
- Where
- Washington County, 2.39 mi WNW of Warren
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.138, -72.891
Half dollar to golf ball size hail reported within Sugarbush Village.
Hail, Orange
- When
- July 21, 2:55 PM EST
- Where
- Orange County, West Brookfield
- Measured
- 1 in hail
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.020, -72.670
Nickel to quarter size hail caused damage to corn and other crops nearing harvest.
Thunderstorm Wind, Caledonia
- When
- July 21, 3:00 PM EST
- Where
- Caledonia County, Hardwick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -72.370
A few trees and large branches down across Hardwick, including Mackville road.
Hail, Orange
- When
- July 21, 3:05 PM EST
- Where
- Orange County, 1.24 mi E of East Brookfield
- Measured
- 2 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 44.019, -72.545
Larger than golf ball size hail reported as well as hundreds of downed trees and power lines along East Hill and Chelsea roads.
Thunderstorm Wind, Orange
- When
- July 21, 3:05 PM EST to 3:10 PM EST
- Where
- Orange County, 1.21 mi E of East Brookfield to 2.04 mi ESE of East Brookfield
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $350,000
- Crop damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.021, -72.546
Hundreds of 40-50 foot pines, large mature maples and other trees snapped or uprooted in a northwest to southeast direction along East Hill and Chelsea roads along the Brookfield/Chelsea town line centered off Woods road. More than two dozen utility poles down as well as structural damage to several homes. Microburst and straight-line wind damage with winds estimated 80 to 90 mph was determined by NWS survey.
Hail, Addison
- When
- July 21, 3:10 PM EST
- Where
- Addison County, 0.69 mi N of Bristol
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.140, -73.080
Half dollar size hail reported near Bristol pond.
Thunderstorm Wind, Orange
- When
- July 21, 3:10 PM EST to 3:15 PM EST
- Where
- Orange County, 2.04 mi ESE of East Brookfield to 1.89 mi NW of Chelsea
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $150,000
- Crop damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.012, -72.530
Scattered, but numerous tree damage in the form of uprooted and snapped trees including 50-75 foot Maples across western Chelsea along Brook, Williamstown and Bobbinshop roads. Some structural damage to a few houses and destroyed newly constructed sugar house and damaged sugaring equipment.
Hail, Addison
- When
- July 21, 3:15 PM EST
- Where
- Addison County, 1.61 mi WSW of South Starksboro
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.159, -73.048
Half dollar size hail reported.
Hail, Addison
- When
- July 21, 3:15 PM EST
- Where
- Addison County, 1.31 mi NW of Bristol Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.163, -73.100
Nickel size hail and trees reported down along Monkton road.
Thunderstorm Wind, Orange
- When
- July 21, 3:15 PM EST to 3:20 PM EST
- Where
- Orange County, 1.89 mi NW of Chelsea to 1.74 mi ENE of Chelsea
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.003, -72.491
Scattered tree damage throughout Chelsea Village with a metal sheeting roof removed from house on the corner of Route 110 and Upper Village/Corinth road.
Hail, Caledonia
- When
- July 21, 3:25 PM EST
- Where
- Caledonia County, 0.85 mi SW of Danville
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.410, -72.140
Quarter size hail reported in Danville. Slight damage to corn and other crops.
Hail, Washington
- When
- July 21, 3:25 PM EST
- Where
- Washington County, 2.32 mi NW of Warren
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.146, -72.880
Nickel size hail reported.
Thunderstorm Wind, Orange
- When
- July 21, 3:30 PM EST
- Where
- Orange County, Vershire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.970, -72.320
Scattered trees down in Vershire and along Route 113 toward Chelsea and Fairlee.
Hail, Washington
- When
- July 21, 3:30 PM EST
- Where
- Washington County, 1.95 mi WSW of Irasville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.168, -72.866
Half to one inch diameter hail reported.
Hail, Orange
- When
- July 21, 3:35 PM EST
- Where
- Orange County, Corinth
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.020, -72.230
Quarter size hail as well as hundreds of trees downed by thunderstorm winds.
Thunderstorm Wind, Orange
- When
- July 21, 3:35 PM EST to 3:40 PM EST
- Where
- Orange County, Strafford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.870, -72.380
Numerous trees down between Strafford and Vershire along Route 113 and numerous backroads.
Thunderstorm Wind, Orange
- When
- July 21, 3:35 PM EST to 3:40 PM EST
- Where
- Orange County, 1.81 mi SSE of West Corinth
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 44.005, -72.320
Numerous reports of trees down throughout Corinth, including small microburst of hundreds of trees uprooted or snapped in Coop Observer backyard.
Thunderstorm Wind, Orange
- When
- July 21, 3:40 PM EST
- Where
- Orange County, 0.69 mi N of Bradford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.990, -72.130
Several trees down by thunderstorm winds.
Thunderstorm Wind, Orange
- When
- July 21, 3:45 PM EST
- Where
- Orange County, 0.83 mi WSW of Fairlee
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Crop damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.894, -72.165
Thunderstorm winds damaged a farm along Route 5, including flattening one barn and severely damaging others.
Thunderstorm Wind, Addison
- When
- July 21, 3:50 PM EST
- Where
- Addison County, 1.24 mi WSW of Bread Loaf
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.942, -73.022
Trees and power lines down along and near Goshen and Ripton roads.
Hail, Orange
- When
- July 21, 3:55 PM EST
- Where
- Orange County, 0.69 mi N of Bradford
- Measured
- 1 in hail
- Crop damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 43.990, -72.130
Nickel to quarter size hail reported across Bradford.
Hail, Washington
- When
- July 21, 4:00 PM EST
- Where
- Washington County, 0.5 mi W of Northfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.150, -72.660
Quarter size hail reported.
Hail, Orange
- When
- July 21, 4:10 PM EST
- Where
- Orange County, Brookfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.050, -72.600
Light accumulation of nickle to quarter size hail from second storm within an hour.
Hail, Orange
- When
- July 21, 4:15 PM EST
- Where
- Orange County, 0.5 mi W of Braintree Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.970, -72.690
Quarter size hail reported.
Flash Flood, Orange
- When
- July 21, 4:40 PM EST to 6:00 PM EST
- Where
- Orange County, 2.28 mi NE of Chelsea to 2.3 mi NE of Chelsea
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.005, -72.441
The second in a series of severe thunderstorms with torrential rains washed out several culverts, lower portions of Kennedy Drive and partial shoulder washouts along Upper Village road.
Hail, Windsor
- When
- July 21, 6:25 PM EST
- Where
- Windsor County, 1.71 mi SW of Taftsville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.610, -72.490
Dime, quarter and up to half-dollar size hail reported.
Hail, Windsor
- When
- July 21, 6:25 PM EST
- Where
- Windsor County, Woodstock
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.630, -72.520
Hail, Windsor
- When
- July 21, 6:30 PM EST
- Where
- Windsor County, 0.69 mi S of Hartland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.540, -72.400
Quarter size hail reported.
Thunderstorm Wind, Rutland
- When
- July 21, 6:35 PM EST
- Where
- Rutland County, Fair Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.600, -73.270
Trees down by thunderstorm winds.
Hail, Rutland
- When
- July 21, 6:40 PM EST
- Where
- Rutland County, 0.85 mi SW of Proctor
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.660, -73.040
Dime to penny size hail reported.
Thunderstorm Wind, Rutland
- When
- July 21, 6:45 PM EST to 6:50 PM EST
- Where
- Rutland County, 0.69 mi S of Rutland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.610, -72.980
Trees and power lines down across Rutland, including Rutland Country Club.
Thunderstorm Wind, Rutland
- When
- July 21, 6:50 PM EST
- Where
- Rutland County, North Clarendon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.570, -72.970
Tree fallen and damaged a mobile home.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 21, 20101 death · 17 injured · 1 event
- Flash Flood in Ohio, July 21, 20101 death · 4 injured · $300,000 · 1 event
- Heat in Alabama, July 21 to 26, 201020 injured · 11 events
- Rip Current in Michigan, July 21, 20101 death · 1 event
- Tornado and Flash Flooding in Iowa, July 21 to 22, 2010$2.0 million · EF1 · 11 events
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2010$6.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Iowa, July 21 to 22, 20104 injured · $685,000 · 1 in hail · 14 events
- Tornado and Flood in Connecticut, July 21, 2010$691,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, July 21, 2010$680,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Maine, July 21, 20101 injured · $70,000 · EF1 · 32 events
- Hail and Damaging Winds in New York, July 21, 2010$61,000 · 2 in hail · 60 events
- Hail and Damaging Winds in New York, July 21, 2010$260,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237935, 237936, 238035, 238040, 237938, 237940, 238037, 238043, 237948, 238038, 238044, 237944, 238053, 237949, 237950, 238047, 238067, 237951, 238048, 237957, 238049, 237966, 238057, 237968, 237971, 238058, 237970, 238070, 238052, 238069, 237954, 238056, 238074, 238050, 238075, 238059, 237955, 237960, 237962, 237964, and more.